Alert archive / New Mexico / Flash Flood Warnings in 2013
Flash Flood Warning 29, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Jul 21, 2013, 4:19 PM MDT for Los Alamos County, Sandoval County, New Mexico. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2013, 4:19 PM MDT (22:19 UTC)
- Expired
- Jul 21, 2013, 6:15 PM MDT
- In force
- 116 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Flood severity
- None
Counties Los Alamos County, NM, Sandoval County, NM
The radar
The Albuquerque radar (KABX), 73 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 10.3 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 121 J/kg
- Mixed-layer CIN
- -201 J/kg
- Mixed-layer LCL
- 1436 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -49 m²/s²
- 0-3 km storm-relative helicity
- -36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
652
WGUS55 KABQ 212219
FFWABQ
NMC028-043-220015-
/O.NEW.KABQ.FF.W.0029.130721T2219Z-130722T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
419 PM MDT SUN JUL 21 2013
THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EXTREME SOUTHWESTERN LOS ALAMOS COUNTY IN NORTH CENTRAL NEW MEXICO
EAST CENTRAL SANDOVAL COUNTY IN NORTH CENTRAL NEW MEXICO
* UNTIL 615 PM MDT
* AT 415 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM A THUNDERSTORM 10 MILES NORTHWEST OF COCHITI
LAKE...OR ABOUT 12 MILES SOUTHWEST OF LOS ALAMOS. THE STORM
PRODUCING VERY HEAVY RAIN WAS NEARLY STATIONARY.
THIS WILL IMPACT THE LAS CONCHAS BURN SCAR INCLUDING BUT NOT
LIMITED TO BANDELIER NATIONAL MONUMENT...FRIJOLES CANYON...COCHITI
CANYON...PERALTA CANYON...HIGHWAY 4 FROM STATE ROAD 501 JUNCTION TO
LAS CONCHAS CAMPGROUND AND DOME WILDERNESS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
RUNOFF FROM RAINFALL WILL CAUSE ELEVATED WATER LEVELS WITHIN
VULNERABLE DRAINAGES IN AND DOWNSTREAM OF THE SOUTHERN LAS CONCHAS
FIRE BURN AREA. FLOOD WATERS MAY TAKE AN HOUR OR MORE TO REACH
VULNERABLE DOWNSTREAM AREAS.
TO REPORT SEVERE WEATHER...CONTACT THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN ALBUQUERQUE AT 1-888-386-7637.
&&
LAT...LON 3581 10657 3587 10646 3578 10637 3568 10629
3552 10636 3567 10657
$$
SHOEMAKE1 follow-up statement
447
WGUS75 KABQ 220013
FFSABQ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
613 PM MDT SUN JUL 21 2013
NMC028-043-220022-
/O.EXP.KABQ.FF.W.0029.000000T0000Z-130722T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LOS ALAMOS-SANDOVAL-
613 PM MDT SUN JUL 21 2013
...FLASH FLOOD WARNING WILL EXPIRE AT 615 PM MDT FOR EAST CENTRAL
SANDOVAL AND EXTREME SOUTHWESTERN LOS ALAMOS COUNTIES...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE RAINFALL WAS
ENDING ACROSS THE WARNED AREA. SOME MINOR FLOODING MAY CONTINUE AS
WATER FLOWS DOWNSTREAM TOWARD THE RIO GRANDE...BUT THE GREATEST
FLASH FLOOD RISK HAS ENDED. THUS...THE FLASH FLOOD WARNING HAS BEEN
ALLOWED TO EXPIRE.
LAT...LON 3581 10657 3587 10646 3578 10637 3568 10629
3552 10636 3567 10657
$$
SHOEMAKEWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 3:20 PM MDT, 59 minutes earlier.
Area forecast discussion, Jul 21, 3:20 PM MDT, 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 320 PM MDT SUN JUL 21 2013 .DISCUSSION... CONVECTION IS RATHER TERRAIN LOCKED SO FAR EARLY THIS AFTERNOON WITH 5 KTS OR LESS AT/NEAR 500MB. WILL TAKE SOME TIME TO GET STORM OUTFLOWS INTO THE LOWER ELEVATIONS LATE THIS AFTERNOON INTO THE EARLY EVENING. THE ONE EXCEPTION APPEARS TO BE OVER THE CENTRAL HIGHLANDS SOUTH OF GLORIETA TO CLINES CORNERS THEN WEST TO THE EDGEWOOD...SANDIA PARK AND TIJERAS SOUTH TO ESCABOSA...CHILILI AND MANZANO. WITH THE WEAK FLOW ALOFT...UPDRAFTS WILL COLLAPSE QUICKLY SO NOT EXPECTING MORE THAN ISOLATED ACTIVITY TO SURVIVE MORE THAN A FEW HOURS AFTER SUNSET. VERY SUBTLE CHANGES ARE IN STORE FOR MONDAY. 12Z AND 18Z NAM12 INDICATING THAT THE STEERING FLOW WILL BE SLIGHTLY STRONGER MONDAY AFTERNOON AND EVENING...ESPECIALLY SOUTH OF I-40. ANOTHER SUBTLE CHANGE IN THE FLOW OVER NW NM SHOULD BRING MORE STORMS SOUTH OFF THE SAN JUAN MOUNTAINS IN COLORADO TOWARD THE FARMINGTON...AZTEC AND BROOMFIELD AREAS. ANOTHER GROUNDHOG LIKE DAY IN STORE FOR TUESDAY WITH SIMILAR STORM COVERAGE AND INTENSITY. AN AREA OF DRIER AIR/LOW PWAT ROTATES AROUND THE UPPER HIGH TUESDAY...POSSIBLY LIMITING THE HEAVY RAIN POTENTIAL FOR THE SACRAMENTO AND CAPITAN MOUNTAINS. NAM AND GFS BOTH SHOWING SOME SORT OF PERTURBATION/VORT LOBE/MCV ROTATING AROUND THE UPPER HIGH AS IT TRANSLATES SEWD AND SPLITS INTO TWO CENTROIDS TUESDAY NIGHT INTO WEDNESDAY. WILL HAVE TO WAIT AND SEE IF IT MATERIALIZES BUT A MORE ORGANIZED BAND OF CONVECTION COULD BE IN THE CARDS FOR PORTIONS OF WESTERN AND CENTRAL NM WEDNESDAY AFTERNOON AND EVENING. MODELS IN GOOD AGREEMENT THAT WESTERN CENTROID OVER AZ WILL BECOME THE DOMINANT FEATURE AND THE UPPER LEVEL HIGH CENTER GRADUALLY MORPHS OVER AZ THURSDAY NIGHT. AS IT DOES SO...A RATHER UNSEASONABLY STRONG SHORT-WAVE TROUGH OVERTOPS THE HIGH CENTER AND DROPS SEWD INTO NE NM. ASSOCIATED STRONG BACKDOOR DROPS INTO ERN NM...MAKING FOR QUITE AN ACTIVE THURSDAY. ECMWF ELONGATES EWD FRIDAY...POSSIBLY RESULTING IN A DOWNTREND OF CONVECTION. GFS MORE AMPLIFIED WITH THE HIGH CENTER...KEEPING BACK DOOR SURGES IN THE MIX...RESULTING IN A MORE STATUS QUO SOLUTION. KEPT FORECAST CLOSER TO GFS SOLUTION AS LOW LEVEL MOISTURE NOT GOING ANYWHERE LIKELY RESULTING IN AT LEAST SCT THUNDERSTORM DEVELOPMENT OVER THE MTNS AND ISLD VALLEYS FRIDAY THROUGH THE WEEKEND. 33 && .FIRE WEATHER... ANOTHER ACTIVE THUNDERSTORM DAY WITH WETTING RAINS MAINLY OVER THE HIGHER TERRAIN AS STORMS MOVE VERY SLOW AND HAVE A HARD TIME HOLDING TOGETHER. OVERNIGHT HUMIDITY RECOVERIES WILL BE GOOD TO EXCELLENT ONCE AGAIN...WITH ONLY A FEW LOWER ELEVATION LOCATIONS DIPPING INTO THE FAIR CATEGORY. THE TREND GOING INTO THE FIRST HALF OF THE WORK WEEK WILL BE A DRYING/WARMING ONE AS HIGH PRESSURE ALOFT SHIFTS FROM NEVADA TO OVER COLORADO AND NORTHERN NEW MEXICO. HUMIDITY RECOVERIES WILL BE FAIR TO GOOD MOST AREAS BY WEDNESDAY MORNING...ALTHOUGH SOME AREAS WILL STILL GET UP INTO THE EXCELLENT CATEGORY...MAINLY IN THE WEST CENTRAL AND SOUTHWEST MOUNTAINS. VENT RATES WILL BE IMPROVING AND SHOULD BE GOOD TO EXCELLENT MOST AREAS BY WEDNESDAY AFTERNOON. LOOKING FOR AN UPTICK IN THUNDERSTORMS AND WETTING RAIN CHANCES FOR THE LATER HALF OF THE WORK WEEK AS A SHORTWAVE TROUGH ROUNDS THE TOP OF THE UPPER HIGH CIRCULATION AND TAKES A SOUTHEAST DIVE THROUGH COLORADO AND NORTHEAST NEW MEXICO. THE UPPER HIGH THEN FORECAST TO BUILD/SHIFT OVER AZ/NV/SOCAL. GOOD AGREEMENT AMONG THE 12Z MEDIUM RANGE MODEL SOLUTIONS SHOWING THIS UPPER HIGH EXPANDING AND BECOMING DOMINANT ACROSS THE DESERT SW AND SOUTHERN ROCKIES GOING INTO NEXT WEEKEND. SO...AFTER A SHORT-LIVED UPTICK IN WETTING RAIN CHANCES WE'LL LIKELY BE BACK TO A WARMING/DRYING TREND BY NEXT WEEKEND. 11 && .AVIATION... 18Z TAF CYCLE VFR TERMINALS FORECAST OUTSIDE OF SCATTERED THUNDERSTORMS THIS AFTERNOON/EVENING. STORMS WILL BE MOVING VERY SLOWLY W OR SW. KABQ...KSAF AND KGUP TERMINALS HAVE THE HIGHEST PROBABILITIES OF GETTING HIT AMONG THE AREA TAF SITES. MVFR CONDITIONS FORECAST WITH TSRA...BUT SHORT-LIVED IFR CONDITIONS CERTAINLY POSSIBLE. WET RUNWAYS LIKELY WITH FREQUENT LIGHTNING AND POTENTIAL FOR SMALL HAIL. THUNDERSTORMS ARE NOT FORECAST AT/NEAR KROW/KTCC TODAY. && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 67 93 66 94 / 30 30 20 30 DULCE........................... 56 88 53 90 / 40 40 20 40 CUBA............................ 55 88 56 89 / 50 40 30 40 GALLUP.......................... 56 85 58 86 / 30 50 30 30 EL MORRO........................ 50 80 53 81 / 50 60 40 50 GRANTS.......................... 58 84 58 86 / 40 40 30 40 QUEMADO......................... 56 81 57 82 / 40 60 40 50 GLENWOOD........................ 55 83 56 87 / 30 40 40 40 CHAMA........................... 53 80 52 82 / 40 50 30 50 LOS ALAMOS...................... 62 84 63 84 / 50 30 30 40 PECOS........................... 60 81 62 81 / 40 30 30 30 CERRO/QUESTA.................... 55 82 58 81 / 40 40 30 40 RED RIVER....................... 48 76 49 76 / 40 50 30 50 ANGEL FIRE...................... 43 79 45 78 / 30 40 30 40 TAOS............................ 55 87 56 88 / 30 30 20 30 MORA............................ 55 82 57 81 / 40 30 30 20 ESPANOLA........................ 61 90 61 91 / 30 20 20 30 SANTA FE........................ 63 84 63 85 / 40 30 30 30 SANTA FE AIRPORT................ 64 88 64 90 / 30 20 30 20 ALBUQUERQUE FOOTHILLS........... 67 89 69 91 / 40 20 30 30 ALBUQUERQUE HEIGHTS............. 70 91 71 93 / 30 10 30 20 ALBUQUERQUE VALLEY.............. 65 94 67 96 / 30 10 30 20 ALBUQUERQUE WEST MESA........... 68 93 69 95 / 30 10 30 20 LOS LUNAS....................... 67 93 68 94 / 30 10 30 20 RIO RANCHO...................... 67 95 68 94 / 30 10 30 30 SOCORRO......................... 67 98 68 100 / 30 10 30 20 SANDIA PARK/CEDAR CREST......... 59 87 59 88 / 40 30 30 30 TIJERAS......................... 60 88 62 89 / 40 20 30 30 MORIARTY/ESTANCIA............... 56 89 59 91 / 30 10 30 20 CLINES CORNERS.................. 60 85 63 86 / 40 20 30 20 GRAN QUIVIRA.................... 60 87 63 89 / 30 30 30 20 CARRIZOZO....................... 63 89 66 92 / 30 20 20 20 RUIDOSO......................... 56 81 59 83 / 30 40 30 20 CAPULIN......................... 58 87 60 87 / 20 30 10 20 RATON........................... 60 92 61 92 / 20 30 10 30 SPRINGER........................ 60 91 60 91 / 20 20 10 20 LAS VEGAS....................... 58 86 59 86 / 30 30 20 30 CLAYTON......................... 67 95 68 96 / 10 20 10 30 ROY............................. 64 89 65 90 / 10 10 20 30 CONCHAS......................... 68 95 70 97 / 10 5 10 20 SANTA ROSA...................... 67 95 68 96 / 10 10 10 10 TUCUMCARI....................... 71 98 72 100 / 5 5 5 5 CLOVIS.......................... 65 92 67 94 / 5 5 5 5 PORTALES........................ 65 91 67 94 / 5 5 5 5 FORT SUMNER..................... 67 93 70 96 / 5 5 5 5 ROSWELL......................... 68 94 71 97 / 5 5 5 5 PICACHO......................... 62 89 64 92 / 10 20 10 10 ELK............................. 59 82 62 85 / 20 30 30 20 && .ABQ WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL 10 PM MDT THIS EVENING FOR THE FOLLOWING ZONES...NMZ501>529. && 33
Hazardous weather outlook, Jul 21, 6:00 AM MDT, 10 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 600 AM MDT SUN JUL 21 2013 NMZ501>540-221200- ALBUQUERQUE METRO AREA-CENTRAL HIGHLANDS-CHAVES COUNTY PLAINS- CHUSKA MOUNTAINS-CURRY COUNTY-DE BACA COUNTY- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-EASTERN LINCOLN COUNTY- EASTERN SAN MIGUEL COUNTY-ESTANCIA VALLEY-FAR NORTHEAST HIGHLANDS- FAR NORTHWEST HIGHLANDS-GUADALUPE COUNTY-HARDING COUNTY- JEMEZ MOUNTAINS-LOWER CHAMA RIVER VALLEY-LOWER RIO GRANDE VALLEY- NORTHEAST HIGHLANDS- NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER- NORTHWEST HIGHLANDS-NORTHWEST PLATEAU-QUAY COUNTY- RATON RIDGE/JOHNSON MESA-ROOSEVELT COUNTY-SAN FRANCISCO RIVER VALLEY- SAN JUAN MOUNTAINS-SANDIA/MANZANO MOUNTAINS-SANTA FE METRO AREA- SOUTH CENTRAL HIGHLANDS-SOUTH CENTRAL MOUNTAINS- SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-SOUTHWEST CHAVES COUNTY- SOUTHWEST MOUNTAINS-UNION COUNTY-UPPER RIO GRANDE VALLEY- UPPER TULAROSA VALLEY-WEST CENTRAL HIGHLANDS-WEST CENTRAL MOUNTAINS- WEST CENTRAL PLATEAU-WEST SLOPES SANGRE DE CRISTO MOUNTAINS- 600 AM MDT SUN JUL 21 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT A FLASH FLOOD WATCH REMAINS IN EFFECT FOR MUCH OF CENTRAL AND WESTERN NEW MEXICO THROUGH THIS EVENING. SHOWERS AND THUNDERSTORMS WILL REDEVELOP TODAY FAVORING THE HIGH TERRAIN AND ADJACENT VALLEYS. LIGHT STEERING FLOW COMBINED WITH ABOVE NORMAL MOISTURE VALUES...MAY RESULT IN LOCALLY HEAVY RAIN AND FLASH FLOODING. AREAS THAT HAVE RECEIVED RECENT HEAVY RAINS AS WELL AS AREAS WITHIN AND DOWNSTREAM OF BURN SCARS ARE OF GREATEST CONCERN. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THOUGH STORM COVERAGE WILL DECREASE MONDAY THROUGH WEDNESDAY...LOCALLY HEAVY RAINS AND FLASH FLOODING REMAINS A POSSIBILITY...ESPECIALLY ACROSS WESTERN NEW MEXICO...THANKS TO CONTINUED LIGHT STEERING FLOW. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS AND ANY FLOODING THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637. 34
In the hours before
Special weather statement, Jul 21, 2:09 PM MDT, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 209 PM MDT SUN JUL 21 2013 NMZ521-212045- SANDIA/MANZANO MOUNTAINS- 209 PM MDT SUN JUL 21 2013 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BERNALILLO AND NORTHWESTERN TORRANCE COUNTIES THROUGH 245 PM MDT... AT 206 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES NORTH OF ESCABOSA...OR ABOUT 12 MILES WEST OF MORIARTY...MOVING WEST AT 5 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. HAIL MAY ACCUMULATE SEVERAL INCHES DEEP...CREATING TREACHEROUS DRIVING CONDITIONS AND POTENTIALLY BLOCKING CULVERTS AND OTHER DRAINAGES. AREAS AFFECTED BY THIS STORM INCLUDE...PONDEROSA PINES AND MIERA. HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES. && LAT...LON 3491 10633 3502 10637 3503 10624 3498 10622 TIME...MOT...LOC 2009Z 069DEG 2KT 3500 10626 SHOEMAKE
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 6:21 PM MDT | Flash Flood Warning | ABQ | Los Alamos, Rio Arriba, Sandoval | 114 min |
| Jul 20, 7:32 PM MDT | Flash Flood Warning | ABQ | Los Alamos, Rio Arriba, Sandoval, Santa Fe | 3 hr |
| Jul 20, 7:51 PM MDT | Areal Flood Advisory | ABQ | Los Alamos, Sandoval, Santa Fe | 114 min |
| Jul 20, 8:00 PM MDT | Areal Flood Advisory | ABQ | Sandoval | 2 hr |
| Jul 21, 12:50 PM MDT | Areal Flood Advisory | ABQ | Mora, San Miguel, Santa Fe | 115 min |
| Jul 21, 1:27 PM MDT | Areal Flood Advisory | ABQ | Lincoln | 108 min |
| Jul 21, 2:09 PM MDT | Special Weather Statement | ABQ | Bernalillo | 36 min |
| Jul 21, 2:36 PM MDT | Areal Flood Advisory | ABQ | Bernalillo, Santa Fe, Torrance | 114 min |
| Jul 21, 2:42 PM MDT | Areal Flood Advisory | ABQ | Catron | 2 hr |
| Jul 21, 3:49 PM MDT | Areal Flood Advisory | ABQ | Los Alamos, Sandoval | 116 min |
| Jul 21, 5:16 PM MDT | Areal Flood Advisory | ABQ | McKinley | 119 min |
| Jul 21, 5:44 PM MDT | Areal Flood Advisory | ABQ | Sandoval | 2 hr |
Nearby
Flash Flood Warnings in New Mexico, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.